Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 20, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2015, 5:58 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 5:58 PM MST (00:58 UTC)
Expired
Aug 20, 2015, 6:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS55 KTWC 210058
SVRTWC
AZC019-210130-
/O.NEW.KTWC.SV.W.0076.150821T0058Z-150821T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 630 PM MST

* AT 558 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...DAMAGING WINDS IN EXCESS 
  OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED OVER SOUTH 
  KOMELIK. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH KOMELIK AND CHOULIC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3166 11175 3166 11188 3178 11187 3176 11176
TIME...MOT...LOC 0058Z 197DEG 2KT 3173 11182 

$$
1 follow-up statement
677 
WWUS55 KTWC 210121
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
621 PM MST THU AUG 20 2015

AZC019-210131-
/O.EXP.KTWC.SV.W.0076.000000T0000Z-150821T0130Z/
PIMA AZ-
621 PM MST THU AUG 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIMA COUNTY WILL
EXPIRE AT 630 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3166 11175 3166 11188 3178 11187 3176 11176
TIME...MOT...LOC 0115Z 197DEG 2KT 3173 11182 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU AUG 20 2015

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM
TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST
CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED
MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL
AVERAGES FRIDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED TO DEVELOP ACROSS PARTS OF SOUTHEAST ARIZONA EARLY THIS
AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY SO FAR HAS BEEN
CONFINED TO SANTA CRUZ AND SOUTHWEST COCHISE COUNTIES. A FEW MODELS
SUGGESTED THAT THIS THUNDERSTORM ACTIVITY WILL EXPAND NORTHWARD THIS
AFTERNOON AND EVENING WITH SHOWERS LINGERING OVERNIGHT. FOR
NOW...WILL NUDGE POP VALUES UP FOR TONIGHT MOST AREAS. THEREAFTER...
MODELS SHOWED THE UPPER HIGH BECOMING ESTABLISHED CLOSE TO THE FOUR
CORNERS REGION EARLY NEXT WEEK. DURING THIS TRANSITION OF THE UPPER
HIGH...DEEPER MOISTURE NEEDED TO SUPPORT THUNDERSTORMS WILL BE ON
THE INCREASE. THIS WILL LEAD TO A GRADUAL INCREASE IN THUNDERSTORM
ACTIVITY WHICH HAD ALREADY BEGUN THIS AFTERNOON AND MORE SO OVER THE
WEEKEND INTO EARLY NEXT WEEK. FRIDAY AND SUNDAY APPEARED TO BE THE
BEST DAYS FOR MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.
ALONG WITH THE INCREASE IN DEEPER MOISTURE...DAYTIME TEMPERATURES
WILL LOWER A FEW DEGREES AND LEVEL OFF TO READINGS NEAR NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...VALID THRU 21/18Z.
SCT TO LOCALLY BKN 8-10K FT AND SCT-BKN LYRS AOA 12K FT. ISOLATED TO
SCATTERED -SHRA/-TSRA FROM NEAR KTUS SOUTH AND EAST...MAINLY A
CONCERN FOR KOLS AND KDUG THRU 21/06Z. BRIEF MVFR CONDITIONS AND
GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER TSRA. OTHERWISE...WINDS
WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL START TO INCREASE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN
AREAS. THEN THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND
SPREAD THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS
THAN 15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND
TUESDAY...BUT AGAIN GENERALLY REMAINING 15 MPH OR LESS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:43 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST THU AUG 20 2015

AZZ502>504-515-202015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
1243 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE POINTS.

LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121
TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140
Special weather statement, Aug 20, 1:53 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST THU AUG 20 2015

AZZ503-507-513-202130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
153 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE AND NORTHEASTERN
SANTA CRUZ COUNTIES UNTIL 230 PM MST...

AT 151 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER CANELO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...RIO RICO NORTHEAST...PATAGONIA...CANELO...SONOITA...
PARKER CANYON LAKE...ELGIN AND AMADO.

LAT...LON 3172 11105 3171 11069 3163 11044 3138 11044
      3149 11071 3157 11099
TIME...MOT...LOC 2051Z 284DEG 9KT 3157 11050

CARLAW
Local storm report, Aug 20, 1:57 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     2 S FORT HUACHUCA       31.56N 110.35W
08/20/2015  M60 MPH          COCHISE            AZ   MESONET

&&

EVENT NUMBER TWC1500079

HICKFORD
Local storm report, Aug 20, 4:09 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 NE AVRA VALLEY        32.46N 111.28W
08/20/2015                   PIMA               AZ   TWITTER

            POWER POLES DOWN... MUD AND DEBRIS ACROSS ROAD CAUSING
            ROAD CLOSURES.

&&

EVENT NUMBER TWC1500080

HICKFORD
Local storm report, Aug 20, 4:21 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     LIGHTNING        THREE POINTS            32.07N 111.28W
08/20/2015                   PIMA               AZ   LAW ENFORCEMENT

            *** 1 INJ ***

&&

EVENT NUMBER TWC1500081

HICKFORD
Local storm report, Aug 20, 4:26 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
426 PM MST THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/20/2015                   SANTA CRUZ         AZ   EMERGENCY MNGR

            DOE STREET BRIDGE OVERTOPPED AT NOGALES WASH

&&

EVENT NUMBER TWC1500082

HICKFORD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:28 PM MSTSpecial Weather StatementTWC32 min
Aug 21, 12:56 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 21, 2:07 PM MSTSpecial Weather StatementTWC23 min
Aug 21, 2:20 PM MSTSpecial Weather StatementTWC25 min
Aug 21, 3:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 21, 3:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 21, 3:50 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 21, 4:36 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 21, 4:54 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.